FRIDAY, Oct. 8, 2004 (HealthDayNews) -- Not only is high blood pressure a dangerous health threat, it can harm your sex life.
While drugs that lower blood pressure can cause side effects that lead to sexual problems, it's not always the medication that's at fault, says an article in the October issue of the Harvard Heart Letter.
High blood pressure itself can cause sex problems because it can alter circulatory patterns in the body and damage the inner lining of arteries. Both these factors may decrease blood flow to the penis and vagina.
Other sexual problems that may be caused by high blood pressure or the drugs used to treat it include: impotence and ejaculation problems in men, painful or uncomfortable intercourse and difficulty having an orgasm in women, and lack of desire in both sexes.
Patients who think that a blood pressure drug is affecting their sex life should discuss it with their doctor. Patients can also compile a list of all the drugs they're taking, including over-the-counter drugs and herbal supplements, and show it to a pharmacist.
The pharmacist can pinpoint drugs or drug combinations that may cause sexual problems.
The American Heart Association has more about high blood pressure.